Did you know that most acute liver failure is caused by drugs? While rare, drug-induced liver injury (DILI) is the leading reason for a medication approved by the US Food and Drug Administration to subsequently be withdrawn from the market.[2,3] This frightening complication can result from both prescribed and over-the-counter agents, including some herbal and dietary supplements.
DILI is both difficult to predict and challenging to recognize. Considering that the range of presentations can also be bewildering—from mild asymptomatic liver test abnormalities to acute hepatic failure—here are five issues to be aware of related to DILI.
1. Some patterns are safer than others; recognize Hy's Law.
Although hepatocellular or cholestatic injuries alone rarely lead to transplantation or death, jaundice (bilirubin > 2 times upper limit of normal) in combination with elevated serum aminotransferase levels (> 3 times upper limit of normal) has the worst prognosis. These findings in a patient with a hepatocellular pattern of injury are associated with mortality rates as high as 10%-50% without transplantation.[4,5] This pattern was first identified by Hyman Zimmerman and is now called Hy's Law.
Categorizing DILI into one of its three basic injury patterns—hepatocellular, cholestatic, and mixed hepatocellular-cholestatic—may not be granular enough to fully characterize the injury, though. Therefore, a clinical phenotype is also used and is based on multiple elements. Twelve distinct DILI phenotypes have been described and include parallels to known liver injuries, such as acute hepatitis, autoimmune hepatitis, and cholangitis. While not all patients will fit neatly into a single phenotype, characterizing the type of DILI is important for both diagnosis and prognosis.
2. Acetaminophen remains the leading cause of DILI, but only half of cases are from intentional overdose.
Acetaminophen is added to hundreds of prescription and over-the-counter medications. While safe when used as directed, it remains the most common drug implicated in acute DILI and is also the leading cause of acute liver failure.
Only half of acute liver failure cases are from intentional overdoses of acetaminophen; the other half occur from chronic use or unintentional overdoses. This is very important, as there are substantial differences in the evaluation and prognosis of these patients. The Rumack-Matthew nomogram is used to estimate probable hepatic toxicity after a single ingestion; however, because its use is obsolete in chronic, ongoing therapeutic misadventures, the efficacy of N-acetylcysteine cannot be predicted using the same rules.
Long-term use of supratherapeutic amounts is more toxic and recognized later than a single ingestion; therefore, these patients have higher rates of severe hepatotoxicity, liver-related complications, and death, as compared to those who have attempted suicide with acetaminophen. Most patients with acetaminophen-induced acute liver injury present with undetectable levels of acetaminophen, and this is especially true for those with accidental overdoses. Therefore, clinicians need to consider acetaminophen as an explanation for acute liver failure, even when the history and the blood level of acetaminophen are not supportive.
Medscape Gastroenterology © 2019 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Drug-Induced Liver Injury: 5 Things to Know - Medscape - Mar 07, 2019.